Azithromycin and Warfarin

Publication Date: 
Tue, 11/08/2011
By: Alere Staff

Azithromycin is a antibiotic used to treat certain infections caused by bacteria. A study was published in Pharmacotherapy demonstrating a lack of affect azithromycin had on 17 stable warfarin patients' INR values. Published in the March 11, 2004 issue, the lack of clinical effect was illustrated in a pre and post analysis of azithromycin and warfarin use.1

The 17 patients undergoing the study had an age range between 35 - 77 years old and included 7 different clinical conditions warranting chronic warfarin therapy. Only 35% of the patients required a dosage adjustment. Two patients experienced a slight increase in their INR causing an out of range result. Four experienced a decline in their INR requiring a dose adjustment.

Overall there appeared to be little interaction between azithromycin and warfarin in the example above. Because Azithromycin is an antibiotic, it belongs to a class of drugs long associated with increases in INR values. Even in the Pharmacotherapy study the 2 out of 17 patients studied represented an 11.7% rate of elevation of INR causing an out of range results. While the example above demonstrated little in the way of serious consequences in azithromycin and warfarin use, most practices would hedge their bets on seeing increases in INR values 3-5 days into concomitant therapy. 8.7% is still 8.7% and when it happens in your clinic, it may appear too often.

  1. Shrader SP, Fermo JD, Dzikowski AL. Azithromycin and warfarin interaction. Pharmacotherapy. 2004. 24. July. 945-9.